Advertisement

Linear Lie Groups

  • Joachim HilgertEmail author
  • Karl-Hermann Neeb
Part of the Springer Monographs in Mathematics book series (SMM)

Abstract

We call a closed subgroup \(G \subseteq \mathop {\mathrm {GL}}\nolimits _{n}({\mathbb{K}})\) a linear Lie group. In this section, we shall use the exponential function to assign to each linear Lie group G a vector space
$$\mathop {\bf L{}}\nolimits (G) := \bigl\{ x \in M_n({\mathbb{K}}) \colon \exp({\mathbb{R}}x) \subseteq G\bigr\},$$
called the Lie algebra of G. This subspace carries an additional algebraic structure because, for \(x,y \in \mathop {\bf L{}}\nolimits (G)\), the commutator [x,y]=xyyx is contained in \(\mathop {\bf L{}}\nolimits (G)\), so that [⋅,⋅] defines a skew-symmetric bilinear operation on \(\mathop {\bf L{}}\nolimits (G)\). As a first step, we shall see how to calculate \(\mathop {\bf L{}}\nolimits (G)\) for concrete groups and to use it to generalize the polar decomposition to a large class of linear Lie groups.

References

  1. [Bak01]
    Baker, H. F., On the exponential theorem for a simply transitive continuous group, and the calculation of the finite equations from the constants of structure, J. London Math. Soc. 34 (1901), 91–127 contains: BCH formula for the adjoint representation zbMATHCrossRefGoogle Scholar
  2. [Bak05]
    Baker, H. F., Alternants and continuous groups, Lond. M. S. Proc. (2) 3 (1905), 24–47 zbMATHCrossRefGoogle Scholar
  3. [Cam97]
    Campbell, J. E., On a law of combination of operators bearing on the theory of continuous transformation groups, Proc. of the London Math. Soc. 28 (1897), 381–390 zbMATHCrossRefGoogle Scholar
  4. [Cam98]
    Campbell, J. E., On a law of combination of operators. (Second paper), Proc. of the London Math. Soc. 29 (1898), 14–32 zbMATHCrossRefGoogle Scholar
  5. [Dyn47]
    Dynkin, E. B., Calculation of the coefficients in the Campbell–Hausdorff formula (Russian), Doklady Akad. Nauk. SSSR (N.S.) 57 (1947), 323–326 MathSciNetzbMATHGoogle Scholar
  6. [Dyn53]
    Dynkin, E. B., “Normed Lie Algebras and Analytic Groups,” Amer. Math. Soc. Translation 1953, no. 97, 66 pp Google Scholar
  7. [Hau06]
    Hausdorff, F., Die symbolische Exponentialformel in der Gruppentheorie, Leipziger Berichte 58 (1906), 19–48 Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.Mathematics InstituteUniversity of PaderbornPaderbornGermany
  2. 2.Department of MathematicsFriedrich-Alexander Universität Erlangen-NürnbergErlangenGermany

Personalised recommendations